Prednisone: What you done, girl?

I've been on and off prednisone, a corticosteroid, at highly toxic doses for over two years now. 

Long term use of prednisone is classified as six weeks or more. Not two years.

Here are a list of symptoms that my doctors have attributed to use of prednisone, including one glaring, obvious manifestation. (Do not say fat face. DO NOT SAY FAT FACE.)

Depression, mania, weakness and fatigue, blurred vision, abdominal pain, infections, acne, INSOMNIA (ding ding ding! We have a winner!), weight gain, crazy hunger, facial swelling and dizziness.* And diabetes, which is why I've been sticking myself with insulin every time I go on a high dose.

Prednisone works, so that's why it's been my go-to for the past few years. But it's made me slightly insane, and not in the good way that most drugs do. 

Here's an example of a good drug: in college, I got stoned and saw Willy Wonka. I thought all the Munchkins were tiny George Lopezes. It was frightening and sort of like being stuck inside a TBS commercial loop, but still sort of of awesome.

Here's an example of a bad drug: This morning, I got up at 5 and fell out of bed. Then I tried to walk to the bathroom. I fell into the wall. Then I sat on the toilet, and fell face forward onto the floor. A variation of this has been happening all week. I asked my doctor and she was all "Yeah. Prednisone."

But! GOOD NEWS! I'm tapering down from 60 mg and soon I'll be free of the drug. (This is where my pessimistic self says yeah, until next time dummy.) Last night, I took my first dose of Thalomid, a drug used to treat leukemia. The side effects of Thalomid are not pretty, no. But it's better than prednisone, which my endocrinologist said, quite simply and without a hint of a smile, would kill me. I'm 25.

So, to wrap up, my medically challenged friends: prednisone is evil. The new drug: lesser evil. And remember:  any sort of fat you might see on my body is the drug's fault and not from Twizzlers/beer/mac and cheese/funnel cake/fried chicken/soft pretzels/my feelings.

Stay off the drug if you can. Be happy you have good health. And donate money to autoimmune research so that no one--no one--ever has to suffer through prednisone's effects again.

*Note: this post has been slightly aided by Sarah Manguso's excellent memoir, The Two Kinds of Decay and various shit I Googled. ALSO BY MY LIFE.


  1. I love that Willy Winka story, you told me on Twitter once... ahaha

  2. Love this, Kell.

  3. Although my lupus is mild, I've been on it a bunch of times too. I think my longest stint was 3 months. It's evil. I'm sorry you're having such a terrible time. I bet you're glad to be weaning off. Did they ever figure out what happened that you ended up in the hospital?

  4. First of all, am so glad you are out of the hospital. Secondly...they switched me off prednisone (as I was tapering) to Solumedrol ... I get it in an iv about every 2 weeks. It's just as 'great' as prednisone to manage my Lupus but it has nearly NONE of the side effects. ASK!

  5. Kelly,
    I stumbled upon your blog and I am hooked. Your writing is amazingly raw, honest and funny as hell.I hope that you find comfort soon.

  6. I like reading your blog, but I don't comment very often. I like this post a lot though. I've dealt with my share of hospital visits and feeling like a pin cushion for needles and other medications.

    I think it sucks a lot, being sick, but when I read things like this it makes me laugh because I know that there can be a happy face on illness. I am type 1 diabetic, so I get the insulin jabs all the time. :)

    Keep writing, it's great!

  7. Kelly,

    Ah! You are so so so so right. Prednisone is evil, and when it is the only thing that works, I can't even enjoy feeling better, because I am worrying about all the ways in which I am damaging my body. I hate it. And I love your writing. Thank you so much for putting this out there for others to read.